I've been taking these over the counter sleepin' meds for about 4months now. And when I try to cut off the meds, I can't sleep. My body or mind would be awake the whole night. Usually, I would be able to fall asleep around 1-3am, now it's 8 or 9am. What can I do, that doesn't require seein' a doctor?
Did you find this post helpful?
|

replied January 8th, 2006
Experienced User
a Long Quote
From addiction and grace (book) by gerald g may:
page 82
let's assume that you decide to quit the pills; your stress if over and you think you can get back to normal on your own. Or perhaps you ran outta pills and can't get a refill. Either way, the sedatives disappear from your brain. Cell a, now completely accustomed to large amounts of the sedative, quite literally goes crazy when it experiences none at all. It rebounds by firing up to an extreme degree, manufacturing and releasing great quantities of the 'wake-up" neurotransmitter. The neurotransmitter molecules come raging in hords across the synapse, invading cell b's receptors, which, as we have said, are now much greater in number and much more sensitive because it had to addapt to the amout of sedative and cell b was starved. The effect of cell b is cataclysmic. Its messages to other cels are berserk, unintelligible. All the millions of other neurons that had so dutifully adapted to their new normality of sleeping pills are now screaming that something is terribly wrong, and you are experienceing both backlash and the stress that constitute w/drawl symptoms.
End quote

the best thing to do is to not take them at all anymore. But if you are having a very hard time at work or at school and you job or grade depends on your performance, quitting the pills may not be best at the time. Wait until a weekend when you do not have so much to do so that you can take naps in the morning and get reaclimatized.
Good luck
rebecca
12 days sober
|
Did you find this post helpful?

replied May 22nd, 2006
Experienced User
When I was around 14 I used to buy pm pills to help me sleep. Then I got to were I would take like 5 at a time. As soon as I got home from school. But I started noticing my back would start hurting. Then I read somewhere about tylenol not being good for your liver or kidneys. And then I decided it was time to stop buying them. I just got to the point where all I wanted to do after school was come home and crash.

Fortunatly I over came this problem and I hope you do too
|
Did you find this post helpful?

replied July 1st, 2010
PM's
I take about 8 to ten pm's a nite and ive been doing this for about over a year and it's like I depend on them and when I dont have them i cant get sleep
|
Did you find this post helpful?

replied July 2nd, 2010
Try Gravol. It will give you the same effect.

The ingredient is Dimenhydrinate

as opposed to Diphenhydramine in Tylenol PM.
|
Did you find this post helpful?

replied July 4th, 2010
Sleepless Nights : Best Natural Sleep Aid Non-Habit Forming
Were you tossing and turning after working a whole day? You stare at the ceiling with your eyes wide open! You try count sheeps but they fall asleep faster than you!! I've GOT to get some sleep!"
|
Did you find this post helpful?

replied July 4th, 2010
Supporter
Hello everyone and welcome to the forum,

The over the counter sleep aids should only be taken once in a while. The more you take the more you body builds up a tolerance and you require more.

My grandson has a very hard time falling asleep. I talked to his pediatricion about it. He suggested going to the vitamin department in the drug store and purchasing melatonin. Melatonin is something you body releases to help you sleep. It works quite well for my grandson, I have recommended this to many other people and they are very happy with the results. Try taking 3mgs in the beginning. If it doesnt have an affect then double it. This is like taking a vitamin and will not harm you in any way. To those of you who are taking Tylenol PMS, excederin Pms, ect. you are hurting your kidneys, and you never know when they may shut down. These pills can be sddictived, if not physically, than mentally. Also to everyone whose has severe symptoms of insomnia should talk to their doctors about it. Something is going on, you may be suffering from extreme stress which causes your brain to go on overload and you cant stop thinking. I hope this helps, but I would suggest taking melatonin, my grandson falls asleep about 30 minutes after taking one.

Cindy
|
Did you find this post helpful?

User Profile
replied March 22nd, 2016
Experienced User
You're totally got addiction by sleeping medicine. And I think you should consult with a doctor. Other thing you can do, in the day work really hard. Do lots of difficult activity, so that you can feel very tired. And it'll help you get to sleep without any medicine.
|
Did you find this post helpful?
Must Read
What's the difference between substance abuse and addiction? Learn the basics and the science of addiction here....
Are some people more at risk than other of becoming drug addicts? Learn which factors influence addiction and how you can avoid developing the disease....
There are a wide range of signs and symptoms of drug addiction. Here we review the common physical, emotional and behavioral signs of addiction....